Thunderstorm Wind, Santa Cruz
- When
- August 4, 2:26 PM MST
- Where
- Santa Cruz County, 0.91 mi NW of (Ols) Nogales Intl Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.430, -110.860
Increasing moisture and favorable upper level flow allowed for isolated to scattered afternoon and evening thunderstorms. A few of the storms produced strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Increasing moisture and favorable upper level flow allowed for isolated to scattered afternoon and evening thunderstorms. A few of the storms produced strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 4, 9:30 AM MST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 930 AM MST THU AUG 04 2011 .SYNOPSIS...THE WEATHER PATTERN WILL CONTINUE TO PROVIDE SOUTHEAST ARIZONA WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THE NEXT FEW DAYS. && .DISCUSSION...OUTFLOW INTERACTIONS FROM THE NORTHWEST DEVELOPED ISOLATED STORMS EARLIER THIS MORNING...GENERALLY NEAR TUCSON AND ACROSS THE NATION. PRECIPITABLE WATER VALUES THIS MORNING...USING VARIOUS SOURCES...WERE 1.25"-1.50" RANGE. SO STILL PRETTY MOIST OUT THERE. 12Z UPPER AIR PLOTS SHOWED A WEAK KINK IN THE SW FLOW ALOFT OVER THE DESERT SW...UP IN THE 400-200 MB AREA. THIS IS VISIBLE ON THE WATER VAPOR IMAGERY AND WAS LOCATED OVER YUMA COUNTY SOUTH TO NEAR ROCKY POINT. BOTH THE 12Z RUNS OF THE NAM/GFS INITIALIZED THIS WELL AND MOVE IT EAST ACROSS THE AREA TODAY...AND INCREASED DIFFLUENT FLOW A BIT OVER THE AREA. NAM/GFS/RUC ALL AGREE THAT ACTIVITY THIS AFTERNOON WILL FIRST START IN THE WHITES AND SOUTH AND WEST OF TUCSON...ACROSS SRN PART OF THE NATION...WITH THE REST OF THE AREA GETTING INTO LOW SCATTERED COVERAGE GOING INTO THE EVENING HOURS. MOST AREAS WILL LIKELY HAVE TO RELY ON OUTFLOW INTERACTIONS. CAN'T RULE OUT SEEING A STORM OR TWO POP UP AGAIN IN THE OVERNIGHT HOURS. && .AVIATION...ISOLD/SCT TSRA/SHRA WILL DEVELOP AFT 19Z TODAY AND CONTINUE THRU 06Z FRIDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 35 KTS ASSOCIATED WITH THE STRONGER TSRA. PRECIP TO DECREASE IN COVERAGE 06Z-12Z FRIDAY. SURFACE WIND MAINLY LESS THAN 10 KTS INTO FRIDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR EXCEPT STRONG AND GUSTY WIND WILL PREVAIL NEAR THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 909 AM MST THU AUG 4 2011 AZZ501>515-050600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 909 AM MST THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. MODERATE RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING NEAR AND DOWNSTREAM OF THE WILDFIRE BURN SCARS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH WEDNESDAY. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. MODERATE RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING NEAR AND DOWNSTREAM OF THE WILDFIRE BURN SCARS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 119 PM MST THU AUG 4 2011 AZZ503-515-042045- BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 119 PM MST THU AUG 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 145 PM MST... AT 115 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS BETWEEN THE EAST SLOPES OF THE BABOQUIVARI MOUNTAINS AND STATE HIGHWAY 286...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...JUNCTION OF HIGHWAY 286 AND ARIVACA ROAD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3187 11130 3156 11147 3159 11164 3197 11155 TIME...MOT...LOC 2019Z 302DEG 6KT 3186 11154 KD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 223 PM MST THU AUG 4 2011 AZZ502-515-042145- BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ- 223 PM MST THU AUG 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 245 PM MST... AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES SOUTH OF SELLS. THIS STORM WAS NEARLY STATIONARY. OTHER STRONG SLOW MOVING STORMS WERE NEAR SAN ISIDRO. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN WHICH MAY LEAD TO PONDING OF WATER IN LOW SPOTS. AREAS AFFECTED BY THIS STORM INCLUDE...SELLS...VAMORI...COWLIC... FRESNAL CANYON...SAN ISIDRO...AND COMOBABI. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3155 11175 3169 11219 3212 11186 3202 11153 TIME...MOT...LOC 2121Z 168DEG 5KT 3167 11195 KD
The Tucson radar (KEMX), 56 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339744.